Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 22, NWS Cheyenne, WY

May 31, 2006Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 31, 2006, 2:18 PM MDT for Laramie County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2006, 2:18 PM MDT (20:18 UTC)
Expired
May 31, 2006, 2:48 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 14 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:35 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 312019
SVRCYS
WYC021-312100-
/O.NEW.KCYS.SV.W.0022.060531T2018Z-060531T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING...
  THIS WARNING DOES NOT INCLUDE THE CITY OF CHEYENNE

* UNTIL 300 PM MDT

* AT 215 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS STORM      
  WAS LOCATED ABOUT 3 TO 5 MILES SOUTH OF CHEYENNE AND MOVING EAST
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN LARAMIE COUNTY AT 230 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4112 10486 4100 10500 4101 10432 4112 10434

$$
2 follow-up statements
000 
WWUS55 KCYS 312028
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
227 PM MDT WED MAY 31 2006

WYC021-312100-
/O.CON.KCYS.SV.W.0022.000000T0000Z-060531T2100Z/
LARAMIE WY-
227 PM MDT WED MAY 31 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM MDT FOR FAR 
SOUTH CENTRAL LARAMIE COUNTY...

THE WARNING FOR THE CITY OF CHEYENNE EXPIRED AT 215 PM.

THE SEVERE STORM MOVED FROM JUST WEST OF CHEYENNE EAST SOUTHEAST TO 
A POSITION AT 225 PM ABOUT 10 MILES SOUTH SOUTHEAST OF CHEYENNE.
ONLY PEA SIZE HAIL AND BRIEF HEAVY RAIN WAS REPORTED IN THE CITY OF 
CHEYENNE.  NICKEL SIZE HAIL FELL 5 TO 10 MILES WEST OF THE CITY AND 
ALSO ABOUT 3 TO 5 MILES SOUTH OF THE CITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT 
WEDNESDAY EVENING.

LAT...LON 4112 10486 4100 10500 4101 10432 4112 10434

$$
000 
WWUS55 KCYS 312048
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT WED MAY 31 2006

WYC021-312054-
/O.CAN.KCYS.SV.W.0022.000000T0000Z-060531T2100Z/
LARAMIE WY-
247 PM MDT WED MAY 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR FAR SOUTH CENTRAL LARAMIE 
COUNTY IS CANCELLED...

THE SEVERE STORM THAT PROMPTED THE WARNING HAS MOVED SOUTHEAST INTO 
COLORADO AT 245 PM.  THEREFORE THE WARNING HAS BEEN CANCELLED.

NO REPORTS OF SEVERE WEATHER HAVE BEEN RECEIVED HERE AT THE NATIONAL 
WEATHER SERVICE SINCE 215 PM FROM THE AREA THAT THE STORM PASSED 
THROUGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT 
WEDNESDAY EVENING.

LAT...LON 4112 10486 4100 10500 4101 10432 4112 10434

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:05 AM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, May 31, 10:05 AM MDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1005 AM MDT WED MAY 31 2006

.DISCUSSION...THE AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE
EAST AT MID MORNING OVER MAINLY THE NORTHERN NEBRASKA PANHANDLE.  A
PERIOD OF HEAVY RAIN AND SMALL HAIL HAS OCCURRED THIS MORNING WITH
THE STRONGER STORMS.  THE ACTIVITY SEEMS TO BE NEAR THE RIGHT
ENTRANCE REGION OF THE 300 MB JET JUST AHEAD OF THE SHORTWAVE
TROUGH.  IT APPEARS THAT THE STRONGER STORMS WILL REDEVELOP OVER
OR NEAR THE SOUTHERN LARAMIE RANGE THIS AFTERNOON AND THEN SPREAS
EAST.  BEST BUOYANCY AND LAPSE RATES LOOK TO BE IN THE SOUTHERN
PANHANDLE THIS AFTERNOON AND EVENING.  WILL KEEP MENTION OF SEVERE
IN THAT AREA IN A RECENT FORECAST UPDATE.

&&

.PREVIOUS DISCUSSION (ISSUED AT 315 AM MDT MAY 31 2006)

SHORT TERM...A SHORT WAVE WILL MOVE ACROSS THE CWA TODAY AND WILL BE
EAST OF THE AREA BY 00Z THUR.  NW FLOW WILL OCCUR ALOFT TONIGHT AS
AN UPPER RIDGE BUILDS TO THE WEST OF THE FORECAST AREA.  A PIECE OF
ENERGY WILL MOVE ACROSS THE CWA IN THE NORTHWEST FLOW THIS EVENING.
NW FLOW WILL CONT THUR AS THE UPPER RIDGE AXIS MOVES TO THE WESTERN
PORTION OF THE CWA.  MID LEVEL MOISTURE WILL BE PRESENT OVER THE
AREA THIS AFTERNOON AND EVENING.  LIS WILL BE FROM -2 TO -4 EAST OF
THE LARAMIE RANGE THIS AFTERNOON AND EARLY EVENING WITH CAPE VALUES
FROM 700 TO 800 J/KG.  500 MB WIND SPEEDS AT THIS TIME WILL BE FROM
30 TO 40 KTS IN THIS AREA.  AGREE WITH SPC DAY ONE OUTLOOK AND WILL
MENTION A CHANCE OF SEVERE STORMS...MAINLY IN EXTREME EASTERN WY AND
THE NEB PANHANDLE THIS AFTERNOON AND EARLY EVENING.  FOR
THURSDAY...THUNDERSTORMS WILL BE LIMITED TO THE EXTREME SOUTHERN
PORTION OF THE FORECAST AREA.  HIGH TEMPERATURES TODAY WILL BE
AROUND NORMAL AND AROUND 10 DEGREES ABOVE NORMAL FOR THURSDAY.

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...AFTER A FEW EARLY
EVENING TSTMS OVER SE PART OF CWA THU EVENING...A WARM AND DRY
FORECAST REMAINS ON TAP INTO EARLY NEXT WEEK WITH STRONG UPPER RIDGE
DOMINATING.  A WEAK COLD FRONT DOES COME INTO PLAY EVENTUALLY. NAM
IS FASTER IN SWEEPING MORE UPPER ENERGY ACROSS SOUTHWEST CANADA AND
THUS IN BRINGING THIS COLD FRONT IN BY SUNDAY.  GFS IS SLOWER WITH
THE MAIN COOLING HOLDING OFF UNTIL LATE MONDAY AND TUESDAY. WENT
WITH A COMPROMISE FOR NOW.  ULTIMATELY...THERE MAY END UP BEING
ENOUGH OF A COOL PUSH TO INCLUDE A FEW TSTMS EARLY NEXT WEEK BUT
WILL CONTINUE TO LEAVE OUT FOR NOW.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND
Hazardous weather outlook, May 31, 10:31 AM MDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1031 AM MDT WED MAY 31 2006

WYZ064>067-069-011645-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-
1031 AM MDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE EARLY TO MID
AFTERNOON NEAR THE MOUNTAINS AND THEN MOVE EAST. THE
ATMOSPHERE BECOMES MARGINALLY UNSTABLE IN THE AFTERNOON AND
EVENING AND THE TAIL END OF A DISTURBANCE MOVES OVER SOUTHEAST
WYOMING. THOSE FACTORS SHOULD ALLOW FOR THE DEVELOPMENT OF THE
STORMS. THE STILL FAIRLY COOLER SURFACE TEMPERATURES AND EXISTING
CLOUD COVER WILL LIMIT THE INTENSITY OF THE THUNDERSTORMS. FROM
MID AFTERNOON THROUGH THE EARLY EVENING...SMALL HAIL...A PERIOD OF
MODERATE RAIN... LIGHTNING AND GUSTY WINDS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
MAINLY ALONG AND SOUTH OF I-80 ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-WYZ068-011645-
SIOUX-DAWES-BOX BUTTE-GOSHEN-
1031 AM MDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS OVER THIS AREA THIS MORNING HAVE PRODUCED SMALL
HAIL.  THE STORMS WILL CONTINUE TO MOVE EAST THROUGH EARLY
THIS AFTERNOON. SOME STORMS WILL REDEVELOP BY MID AFTERNOON.

THE ATMOSPHERE BECOMES MARGINALLY UNSTABLE IN THE AFTERNOON AND
EVENING OVER SOUTHEAST WYOMING AND THE NORTHERN NEBRASKA
PANHANDLE. THE STILL FAIRLY COOLER SURFACE TEMPERATURES AND
EXISTING CLOUD COVER WILL LIMIT THE INTENSITY OF THOSE
THUNDERSTORMS. FROM MID AFTERNOON THROUGH THE EARLY EVENING...
SMALL HAIL...A PERIOD OF MODERATE RAIN... LIGHTNING AND GUSTY
WINDS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WYZ059>063-011645-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
1031 AM MDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THE EARLY EVENING HOURS.  THESE ARE EXPECTED TO REMAIN QUITE WEAK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ019>021-054-055-WYZ070-011645-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-PINE BLUFFS-
1031 AM MDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE INTO THE SOUTHERN NEBRASKA PANHANDLE
IN THE MID TO LATE AFTERNOON HOURS AND THEN MOVE EAST.
THE ATMOSPHERE BECOMES UNSTABLE IN THE AFTERNOON AND EVENING AND
THE TAIL END OF A DISTURBANCE MOVES OVER SOUTHEAST WYOMING AND
THE SOUTHERN NEBRASKA PANHANDLE. THE STILL FAIRLY COOLER SURFACE
TEMPERATURES WILL LIMIT THE INTENSITY OF THE THUNDERSTORMS.
HOWEVER...NEAR THE COLORADO BORDER...SOME OF THE STORMS WILL
BECOME STRONG ENOUGH TO PRODUCE HAIL TO ONE INCH IN DIAMETER...
WIND GUSTS TO 60 MPH...DANGEROUS LIGHTNING AND A PERIOD OF
MODERATE RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
MAINLY ALONG AND SOUTH OF I-80 ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY MID AFTERNOON AND
THROUGH THE EVENING ESPECIALLY SOUTH OG INTERSTATE 80.

WEILAND

In the hours before

Local storm report, May 31, 12:43 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1243 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             20 W CHEYENNE           41.14N 105.18W
05/31/2006  M0.75 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

MWEILAND
Local storm report, May 31, 1:21 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
121 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             17 W CHEYENNE           41.14N 105.12W
05/31/2006  M0.88 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

MWEILAND
Local storm report, May 31, 1:53 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
153 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             6 W CHEYENNE            41.15N 104.91W
05/31/2006  M1.75 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

MWEILAND
Local storm report, May 31, 1:54 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
154 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             3 W CHEYENNE            41.15N 104.85W
05/31/2006  M0.50 INCH       LARAMIE            WY   EMERGENCY MNGR

&&

MWEILAND
Local storm report, May 31, 1:56 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
156 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             7 SW CHEYENNE           41.07N 104.89W
05/31/2006  M0.75 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

MWEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:37 PM MDTSevere Thunderstorm WarningCYSLaramie38 min
May 31, 1:14 PM MDTSevere Thunderstorm WarningCYSLaramie61 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.